Texas, 2014

Flash Flooding and Hail in Texas, May 12, 2014

May 12, 2014 · NWS FWD · 29 events in 12 counties and zones

A large MCS developed along a cold front and moved across the entire region. Storms within in the MCS produced small hail, damaging winds and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$205,000
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A large MCS developed along a cold front and moved across the entire region. Storms within in the MCS produced small hail, damaging winds and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 12, 12:09 PM CST, 21 minutes earlier.

Area forecast discussion, May 12, 12:09 PM CST, 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
109 PM CDT MON MAY 12 2014

.AVIATION...
MVFR CONDITIONS ARE EXPECTED FOR THIS FORECAST PERIOD AND
WIDESPREAD DISRUPTIONS ARE EXPECTED THIS AFTERNOON AND EVENING DUE
TO THUNDERSTORM ACTIVITY AFFECTING THE AREA.

A COLD FRONT CONTINUES TO APPROACH FROM THE NORTHWEST. AT 1730Z...
THE FRONT WAS LOCATED ALONG A LINE FROM JACKSBORO TO JUST WEST OF
COMANCHE AND WAS MOVING EAST AROUND 14KTS. HOWEVER... THE SPEED OF
THE FRONT MAY INCREASE DEPENDING ON THE INTENSITY OF THE CONVECTION
ALONG THE BOUNDARY. WINDS WILL CONTINUE TO BE GUSTY BUT WILL SHIFT
TO THE NORTH BEHIND THE FRONT.

STORMS HAVE ALREADY BEGUN TO DEVELOP ALONG THE FRONT BUT CONVECTION
WILL LIKELY AFFECT AREAS AHEAD OF THE PRIMARY WIND SHIFT.
CONVECTION WILL BEGIN TO AFFECT DFW TAF SITES AROUND 20Z AND WACO
AROUND 22Z. SOME OF THE STORMS MAY BE MARGINALLY SEVERE WITH A
DAMAGING WIND THREAT BEING THE PRIMARY CONCERN. WINDS WILL LIKELY
SHIFT TO THE NORTHWEST WITH CONVECTION ALONG THE FRONT. AMENDMENTS
WILL LIKELY BE REQUIRED OVER THE NEXT COUPLE OF HOURS AS
CONVECTION MOVES EAST TO ADDRESS WINDS/TIMING OF TSTMS.

WHILE MVFR CONDITIONS ARE FORECAST...IFR VIS MAY BRIEFLY AFFECT
TAF SITES DURING CONVECTION. IT WAS NOTED DURING THE MORNING
CONVECTION THAT AFFECTED THE DFW METRO TAF SITES THAT THE RAINFALL
APPEARED LIGHT ON RADAR...BUT RESULTED IN LOW VIS AND HIGHER
RAINFALL AMOUNTS THAN EXPECTED.

&&

.UPDATE...
CURRENT FORECAST IS IN GOOD SHAPE AND HAVE ONLY MADE SOME COSMETIC
CHANGES TO THE HOURLY DATA AND MORNING POPS. LATEST SURFACE
ANALYSIS INDICATES THAT THE COLD FRONT IS LOCATED ALONG A LINE
ACROSS CENTRAL OKLAHOMA INTO NORTHWEST TEXAS BETWEEN BOWIE AND
WICHITA FALLS SOUTHWARD TO BRECKENRIDGE. AHEAD OF THE COLD FRONT
AN AREA OF SHOWERS AND THUNDERSTORMS INITIATED ON WHAT APPEARS TO
BE AN INITIAL WAVE OF FORCING OR A SOUTHWARD PROPAGATING GRAVITY
WAVE. EITHER WAY...AMDAR SOUNDING DATA FROM DFW AIRCRAFT INDICATE
THAT STRONG CAPPING INVERSION NOTED ON 12Z FWD SOUNDING WAS ALL
BUT COMPLETELY ERODED IN ABOUT 45 MINUTES. THIS INITIAL WAVE OF
ACTIVITY HAS FAILED TO ORGANIZE OR REALLY TAKE OFF IN INTENSITY
WHICH HAS LEFT THE LOW LEVEL WINDS AND MOISTURE IN PLACE BEHIND
IT. THIS WILL LIKELY HELP TO INITIATE MORE ROBUST THUNDERSTORM
ACTIVITY OVER THE NEXT FEW HOURS AS THE FRONT CONTINUES TO MOVE
SOUTH. LATEST OBJECTIVE ANALYSIS ACROSS NORTH TEXAS SHOWS AROUND
2000 J/KG OF SURFACE BASED INSTABILITY SOUTH/EAST OF THE FRONT
WHERE THE SUN HAS COME OUT A BIT WITH LITTLE INHIBITION LEFT.
EXPECT THUNDERSTORMS TO BECOME MORE NUMEROUS IN COVERAGE THROUGH
EARLY AFTERNOON.

THE SEVERE THREAT REMAINS ACROSS NORTH TEXAS...ESPECIALLY GIVEN
THE STRONG INSTABILITY...HOWEVER DEEP LAYER SHEAR ISNT ALL THAT
STRONG SO MULTICELL CLUSTERS ARE EXPECTED. SOME SEVERE WIND GUSTS
WOULD BE POSSIBLE ALONG WITH SEVERE HAIL. THE MORE SIGNIFICANT
THREAT WILL BE FOR VERY HEAVY RAINFALL AND FLASH
FLOODING...ESPECIALLY ACROSS THE EASTERN COUNTIES WHERE THE FRONT
IS EXPECTED TO SLOWLY MOVE THROUGH TONIGHT. SOME AREAS COULD PICK
UP IN EXCESS OF 3 INCHES OF RAIN IN A SHORT PERIOD OF TIME WITH
ADDITIONAL RAINFALL PERSISTING INTO TONIGHT.

DUNN

&&

.PREV DISCUSSION... /ISSUED 437 AM CDT MON MAY 12 2014/
THE POTENT UPPER LEVEL LOW OVER THE FOUR CORNERS THAT WAS
RESPONSIBLE FOR SNOW IN DENVER YESTERDAY WILL EJECT NORTHEAST OUT
INTO THE PLAINS TODAY...BUT ADDITIONAL UPPER ENERGY WILL DROP INTO
THE BASE OF A DEEPENING LONGWAVE TROUGH TODAY. THIS UPPER TROUGH
WILL ENGULF THE CENTRAL US BY TOMORROW...A PATTERN THAT IS VERY
UNUSUAL FOR MID MAY. THIS SYSTEM HAS TAPPED INTO A CANADIAN
AIRMASS AND HAS SENT AN UNSEASONABLY STRONG COLD FRONT BARRELING
SOUTH. AT 4AM...THIS FRONT WAS LOCATED JUST SOUTH OF LUBBOCK TO
NEAR VERNON TO EL RENO OKLAHOMA AND WAS MOVING SOUTHEAST AT 15 TO
20MPH. THE FRONT IS AHEAD OF MOST MODEL PROJECTIONS...WHICH IS
NOT SURPRISING GIVEN THE COLD AIR BEHIND IT. THE RAP HAS A GOOD
HANDLE ON THE FRONT/S SPEED AND IT WILL BE USED FOR TIMING.

THE FRONT WILL ARRIVE INTO THE NORTHWEST CWA BY MID-MORNING AND
CONTINUE TO TRACK SOUTHEAST...BUT SLOW DOWN A BIT DUE TO DAYTIME
HEATING. THE FRONT SHOULD REACH A SHERMAN TO DFW TO COMANCHE LINE
BY MID-AFTERNOON. THE AIRMASS AHEAD OF THE FRONT WILL BE WARM AND
MOIST...WITH SEVERAL DAYS OF SOUTHERLY FLOW NOW BRINGING
PRECIPITABLE WATER VALUES UP TO 1.75 TO 2 INCHES. SURFACE BASED
CAPE WILL PEAK AROUND 2000-2500 J/KG THIS AFTERNOON AS TEMPS WARM
INTO THE MID 80S. DAYTIME HEATING AND FORCING FOR ASCENT FROM THE
UPPER LEVEL TROUGH WILL LIFT/ERODE THE WEAK CAPPING
INVERSION...AND THUS CONVECTION WILL INCREASE IN COVERAGE ALONG
THE FRONT BY LATE MORNING. BULK LAYER SHEAR IS FAIRLY WEAK...ON
THE ORDER OF 25KT...SO MULTICELLULAR CONVECTIVE MODES ARE
EXPECTED. GIVEN THE HIGH INSTABILITY AND WEAK SHEAR...SOME SEVERE
WIND/HAIL REPORTS ARE POSSIBLE TODAY WITH THE STRONGEST STORMS.

CONVECTION ALONG THE FRONT WILL LIKELY CONGEAL INTO A SOLID LINE
OF THUNDERSTORMS BY MID-AFTERNOON...WITH THE LINE CONTINUING TO
GROW UPSCALE INTO A FORMIDABLE LINEAR MCS BY THE EVENING HOURS.
MCS PROPAGATION VECTORS AND DIFFLUENT THICKNESS FIELDS ALOFT
SUGGEST THAT THE MOVEMENT OF THIS SYSTEM WILL REMAIN FAIRLY
SLOW...LIKELY LESS THAN 10-15MPH. THIS FORWARD SPEED SHOULD IN
THEORY LIMIT THE DAMAGING WIND THREAT THIS EVENING OVER THE
SOUTHEAST HALF OF THE CWA...BUT WILL RESULT IN ENHANCED RAINFALL
TOTALS. THE MCS WILL LIKELY HAVE SLOWER WEST TO EAST MOVEMENT THAN
NORTH TO SOUTH...AND THUS THE ORIENTATION OF THE LINE SUGGESTS
THAT EASTERN ZONES WILL HAVE A GREATER RISK FOR PROLONGED HEAVY
RAINFALL. EXPECT THE LINE TO PUSH THROUGH THE SOUTHWEST ZONES
FAIRLY QUICKLY...LIKELY REACHING A LAMPASAS TO WACO LINE BY 6 PM.

A TIGHT RAINFALL GRADIENT IS FORECAST OVER THE CWA WITH LESS THAN
A HALF INCH EXPECTED OVER THE NW ZONES...TO 1-2 INCHES IN A BAND
FROM THE SHERMAN AREA TO THE METROPLEX TO COMANCHE...AND 2-3
INCHES SOUTH AND EAST OF A PARIS TO GREENVILLE TO HILLSBORO LINE.
THIS LATTER REGION WAS THE SAME AREA THAT RECEIVED A SWATH OF 2-4
INCHES OF RAIN THURSDAY AND SOILS ARE ALREADY SATURATED. THUS A
FLASH FLOOD WATCH WAS ISSUED FOR LOCATIONS ALONG AND SOUTHEAST OF
A BONHAM TO DALLAS TO TEMPLE LINE. WHILE WE DONT EXPECT MOST OF
DALLAS AND COLLIN COUNTIES TO RECEIVE MORE THAN 2 INCHES...GIVEN
THE URBAN DEVELOPMENT THERE AND THE FACT THAT THE SOUTHEAST PARTS
OF THESE COUNTIES DID SEE OVER 4 INCHES...FELT IT WAS BEST TO
INCLUDE THEM. FARTHER SOUTH...FROM WACO TO ATHENS...LESS RAIN FELL
IN THIS AREA LAST THURSDAY...BUT QUICK TOTALS OF 2-3 INCHES ARE
POSSIBLE THIS EVENING. FOR WACO/TEMPLE/KILLEEN ONLY AROUND 2
INCHES ARE FORECAST...BUT AGAIN URBAN INFRASTRUCTURE MAY
EXACERBATE ANY FLOODING...SO THEY WERE INCLUDED IN THE WATCH TOO.

BECAUSE THE UPPER LEVEL TROUGH WILL BE SLOW TO MOVE
EAST...CONTINUED SOUTHERLY FLOW ALOFT BEHIND THE FRONT/LINE OF
STORMS WILL OCCUR THIS EVENING. THUS THE LINE OF STORMS WILL
LIKELY BE SUCCEEDED BY A FEW HOURS OF STEADY LIGHT TO MODERATE
STRATIFORM RAINS...ESPECIALLY ACROSS THE WATCH AREA. THIS ACTIVITY
SHOULD END FROM NORTHWEST TO SOUTHEAST LATE TONIGHT...BUT MAY
LINGER OVER THE SOUTHEAST ZONES INTO TUESDAY MORNING. TUESDAY
SHOULD BE DRY FOR THE REMAINDER OF THE AREA WITH MOSTLY CLOUDY AND
COOL CONDITIONS AS COOLER AIR POURS INTO THE REGION BEHIND THE
FRONT. FORECAST HIGH TEMPS MAY BE TOO WARM...BUT IT WOULD ONLY
TAKE AN HOUR OR TWO OF AFTERNOON MAY SUNSHINE TO WARM US INTO THE
MID 60S...SO STAYED CONSERVATIVE THERE.

THE STRONGEST UPPER LEVEL FORCING WILL CROSS THE REGION TUESDAY
EVENING BUT THE AIRMASS WILL BE PRETTY WORKED OVER. HOWEVER THIS
FORCING SHOULD RESULT IN SCATTERED ELEVATED SHOWERS AND A FEW
STORMS OVER THE REGION AND SHOULD SQUEEZE OUT ANOTHER TENTH TO
QUARTER INCH OF RAINFALL. HAVE BUMPED POPS UP TUESDAY NIGHT AS
MODEL GUIDANCE HAS COME INTO BETTER AGREEMENT ON THIS ROUND.

OTHERWISE THE REMAINDER OF THE FORECAST LOOKS QUIET AND VERY NICE
FOR MID TO LATE MAY. DRY NORTHWESTERLY FLOW ALOFT WILL PREVAIL
THROUGH THE WEEKEND LEADING TO CLEAR SKIES AND LIGHT WINDS. GOOD
RADIATIONAL COOLING WEDNESDAY NIGHT WILL SEND LOW TEMPS DOWN INTO
THE 40S AREA WIDE...AND WACO MAY BREAK ITS RECORD LOW OF 46. HIGHS
IN THE UPPER 60S ARE EXPECTED THURSDAY...BUT TEMPS SHOULD WARM
INTO THE 70S FRIDAY AND THE 80S BY THE WEEKEND. DRY WEATHER WILL
CONTINUE INTO NEXT WEEK WITH TEMPS WARMING TO ABOVE NORMAL.

TR.92

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  83  54  66  51  68 /  90  80  20  40  10
WACO, TX              87  57  65  51  69 /  70 100  40  60  10
PARIS, TX             84  56  63  51  64 /  70  90  20  50  20
DENTON, TX            80  52  65  49  68 /  80  70  20  40  10
MCKINNEY, TX          83  53  64  50  68 /  90  80  20  40  10
DALLAS, TX            84  55  65  52  68 /  90  80  20  50  10
TERRELL, TX           85  57  64  51  67 /  70  90  20  50  20
CORSICANA, TX         86  59  64  52  67 /  60 100  40  60  20
TEMPLE, TX            87  58  64  52  69 /  50 100  50  60  10
MINERAL WELLS, TX     80  50  66  47  71 /  70  60  20  30  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 4 PM CDT THIS AFTERNOON THROUGH LATE
TONIGHT FOR TXZ094-095-104>107-119>123-134-135-145>148-158>162-
174-175.

&&

 /
Hazardous weather outlook, May 12, 4:12 AM CST, 8 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
512 AM CDT MON MAY 12 2014

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-131100-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
512 AM CDT MON MAY 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.
WIDESPREAD THUNDERSTORMS ARE EXPECTED ACROSS ALL OF NORTH AND
CENTRAL TEXAS TODAY AND TONIGHT. THE STRONGEST STORMS MAY BE
CAPABLE OF LARGE HAIL AND DAMAGING WINDS. HEAVY RAIN MAY RESULT IN
FLASH FLOODING...PARTICULARLY EAST OF A LINE FROM KILLEEN...TO
DALLAS...TO BONHAM...WHERE A FLASH FLOOD WATCH WILL BE IN EFFECT
FROM 4 PM THIS AFTERNOON TO 5 AM TUESDAY MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
ISOLATED THUNDERSTORMS WILL ACCOMPANY ADDITIONAL RAINFALL ON
TUESDAY AND TUESDAY NIGHT. SEVERE WEATHER IS NOT ANTICIPATED...AND
RAINFALL AMOUNTS ARE NOT EXPECTED TO RESULT IN SIGNIFICANT
FLOODING CONCERNS.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON.

25

In the hours before

Special weather statement, May 12, 11:24 AM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1224 PM CDT MON MAY 12 2014

TXZ174-121800-
MILAM TX-
1224 PM CDT MON MAY 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN MILAM COUNTY

AT 1225 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF THUNDERSTORMS WITH HEAVY RAINFALL 5 MILES SOUTHWEST OF
CAMERON...MOVING NORTHEAST AT 25 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE CAMERON.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PENNY-SIZED
HAIL...AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS STORM.

LAT...LON 3080 9720 3100 9706 3108 9689 3099 9675
      3070 9703
TIME...MOT...LOC 1725Z 216DEG 22KT 3083 9705
Special weather statement, May 12, 11:37 AM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1237 PM CDT MON MAY 12 2014

TXZ141-121800-
COMANCHE TX-
1237 PM CDT MON MAY 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN COMANCHE COUNTY

AT 1236 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 12 MILES NORTH OF COMANCHE...MOVING NORTHEAST AT
15 MPH. OTHER STRONG STORMS WERE ALONG AN APPROACHING COLD FRONT 10
MILES SOUTHWEST OF DE LEON...MOVING NORTHEAST 15 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE DE LEON.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 45 MPH CAN BE EXPECTED FROM ANY STORMS
ACROSS THE NORTHERN HALF OF THE COUNTY.

LAT...LON 3213 9883 3226 9855 3212 9846 3179 9873
      3207 9889
TIME...MOT...LOC 1736Z 212DEG 13KT 3207 9864
Special weather statement, May 12, 11:41 AM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1241 PM CDT MON MAY 12 2014

TXZ116-117-121815-
PALO PINTO TX-PARKER TX-
1241 PM CDT MON MAY 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL PALO PINTO COUNTY
  WESTERN PARKER COUNTY

AT 1241 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 12 MILES SOUTHWEST OF MINERAL WELLS...MOVING
NORTHEAST AT 25 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE COOL...MINERAL WELLS AND
MINERAL WELLS STATE PARK.

PEA-SIZED HAIL AND WIND GUSTS TO 45 MPH CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3292 9791 3273 9777 3255 9817 3271 9828
TIME...MOT...LOC 1741Z 240DEG 21KT 3268 9813
Special weather statement, May 12, 12:00 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
100 PM CDT MON MAY 12 2014

TXZ092-102-103-116-117-130-131-141-121900-
DENTON TX-ERATH TX-HOOD TX-PALO PINTO TX-WISE TX-COMANCHE TX-COOKE TX-
PARKER TX-
100 PM CDT MON MAY 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR...
  COMANCHE COUNTY
  COOKE COUNTY
  NORTHWESTERN DENTON COUNTY
  ERATH COUNTY
  HOOD COUNTY
  SOUTHEASTERN PALO PINTO COUNTY
  PARKER COUNTY
  WISE COUNTY

AT 1259 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES NORTHWEST
OF GAINESVILLE TO 9 MILES WEST OF STEPHENVILLE TO 5 MILES SOUTHWEST
OF BROWNWOOD...MOVING SOUTHEAST AT 25 MPH.

CITIES IN THE PATH OF THESE STORMS INCLUDE ALEDO...ALVORD...
ANNETTA...AURORA...BOYD...BRIAR...BRIDGEPORT...COMANCHE...COOL...DE
LEON...DECATUR...DUBLIN...GAINESVILLE...GRANBURY...GUSTINE...HUDSON
OAKS...LINDSAY...LIPAN...MUENSTER...OAK TRAIL SHORES...RENO...
SPRINGTOWN...STEPHENVILLE...WEATHERFORD...WILLOW PARK...BOONSVILLE...
COTTONDALE...HUCKABAY...MORGAN MILL...POOLVILLE AND MINERAL WELLS
STATE PARK.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA TO
PENNY-SIZED HAIL...AND WIND GUSTS 40 TO 45 MPH CAN BE EXPECTED FROM
THESE STORMS.

WITH INDIVIDUAL STORMS MOVING NORTHEAST ALONG THE LINE AND TRAINING
OVER THE SAME AREAS...HEAVY RAINFALL MAY RESULT IN FLOODING OF LOW
LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND
DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT.

LAT...LON 3389 9717 3372 9715 3386 9708 3384 9696
      3299 9743 3299 9755 3279 9754 3230 9782
      3224 9794 3209 9793 3192 9820 3175 9832
      3168 9846 3170 9867 3194 9884 3229 9843
      3344 9765 3344 9749 3367 9749 3388 9734
TIME...MOT...LOC 1759Z 295DEG 20KT 3380 9726 3223 9833
          3165 9902
Special weather statement, May 12, 12:06 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
106 PM CDT MON MAY 12 2014

TXZ159-121830-
MCLENNAN TX-
106 PM CDT MON MAY 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL MCLENNAN COUNTY

AT 105 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF THUNDERSTORMS WITH HEAVY RAINFALL 7 MILES NORTHWEST OF
LACY-LAKEVIEW...MOVING NORTHEAST AT 20 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE LACY-LAKEVIEW...NORTHCREST
AND WEST.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA TO
PENNY-SIZED HAIL...AND WIND GUSTS TO 45 MPH CAN BE EXPECTED FROM
THIS STORM.

LAT...LON 3170 9736 3179 9720 3186 9704 3180 9699
      3169 9692 3156 9722
TIME...MOT...LOC 1805Z 231DEG 17KT 3169 9720

The radar

The Dallas/Ft Worth radar (KFWS), 75 km away, was scanning. The volume nearest the first event began at 18:31 UTC.

Open the radar archive at this moment

Event by event

13 hail, 8 flash flood, 5 lightning, 3 thunderstorm wind. Local standard time, as filed.

Hail, Wise

When
May 12, 12:30 PM CST to 12:40 PM CST
Where
Wise County, 3 mi SSW of Decatur
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.190, -97.620

Penny sized hail fell for 10 minutes approximately 3 miles south-southwest of Decatur. The hail was mixed with heavy rainfall.

Hail, Parker

When
May 12, 12:44 PM CST
Where
Parker County, Springtown
Measured
0.75 in hail
Reported by
Social Media
Coordinates
32.970, -97.680

Hail, Parker

When
May 12, 12:50 PM CST
Where
Parker County, 1.42 mi ESE of Weatherford
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
32.759, -97.779

Dime sized hail was reported on the east side of Weatherford.

Hail, Parker

When
May 12, 1:00 PM CST
Where
Parker County, Weatherford
Measured
0.88 in hail
Reported by
Public
Coordinates
32.770, -97.800

Nickel sized hail was covering the ground in Weatherford.

Flash Flood, Erath

When
May 12, 1:40 PM CST to 3:30 PM CST
Where
Erath County, 4.21 mi N of Harbin to 4.88 mi N of Harbin
Cause
Heavy Rain
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
32.181, -98.277

Six to eight inches of water was reported over Highway 67 approximately 5 miles southwest of Stephenville.

Hail, Hood

When
May 12, 1:40 PM CST
Where
Hood County, 2.7 mi ESE of Granbury
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
32.441, -97.755

Penny sized hail was reported east of Granbury.

Hail, Tarrant

When
May 12, 2:03 PM CST
Where
Tarrant County, Ft Worth
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.750, -97.350

Hail, Tarrant

When
May 12, 2:10 PM CST
Where
Tarrant County, 2.41 mi WSW of Ft Worth
Measured
1 in hail
Reported by
Public
Coordinates
32.735, -97.388

Quarter sized hail was reported on the west side of Fort Worth.

Hail, Tarrant

When
May 12, 2:17 PM CST
Where
Tarrant County, Crowley
Measured
1 in hail
Reported by
Social Media
Coordinates
32.580, -97.320

Thunderstorm Wind, Collin

When
May 12, 2:40 PM CST
Where
Collin County, Plano
Measured
56 kt (64 mph) estimated gust
Property damage
$17,000
Reported by
Trained Spotter
Coordinates
33.020, -96.720

Sixty to sixty-five mph winds were estimated at McDermott and Custer in Plano. One of the doors at Plano Fire Station 10 on McDermott Rd was damaged due to the severe thunderstorm winds.

Lightning, Wise

When
May 12, 2:45 PM CST
Where
Wise County, 1.29 mi W of Bluett
Property damage
$20,000
Reported by
Newspaper
Coordinates
33.171, -97.472

Lightning struck three tank batteries off Longhorn Drive near FM 2264, igniting the tank battery in a fiery blaze.

Lightning, Wise

When
May 12, 2:45 PM CST
Where
Wise County, 0.8 mi NNW of Bridgeport Muni Arpt
Property damage
$4,000
Reported by
Newspaper
Coordinates
33.181, -97.836

Lightning struck Country Cowboy Church between Bridgeport and Runaway Bay and damaged one room.

Hail, Dallas

When
May 12, 2:49 PM CST
Where
Dallas County, 2.34 mi SSW of Florence Hill
Measured
1 in hail
Reported by
Social Media
Coordinates
32.638, -97.012

Quarter sized hail was covering the ground near Joe Pool Lake.

Lightning, Tarrant

When
May 12, 2:49 PM CST
Where
Tarrant County, 3.21 mi NW of Keller
Property damage
$25,000
Reported by
Newspaper
Coordinates
32.961, -97.291

Lightning started a house fire in the 12800 block of Campolina Way in far north Fort Worth. Two firefighters were injured fighting the fire when they fell through the ceiling.

Hail, Tarrant

When
May 12, 2:50 PM CST
Where
Tarrant County, Mansfield
Measured
1.25 in hail
Reported by
Social Media
Coordinates
32.570, -97.130

Half dollar sized hail was reported in Mansfield.

Thunderstorm Wind, Collin

When
May 12, 2:53 PM CST
Where
Collin County, 4.02 mi ESE of Lolaville
Measured
52 kt (60 mph) estimated gust
Property damage
$7,000
Reported by
Public
Coordinates
33.084, -96.753

Sixty mph winds were estimated in north Plano.

Hail, Dallas

When
May 12, 3:02 PM CST
Where
Dallas County, 2.43 mi SSW of Florence Hill
Measured
1.75 in hail
Property damage
$15,000
Reported by
Social Media
Coordinates
32.639, -97.019

Golf ball sized hail was reported at Joe Pool Lake.

Hail, Tarrant

When
May 12, 3:02 PM CST
Where
Tarrant County, Mansfield
Measured
2 in hail
Property damage
$20,000
Reported by
Social Media
Coordinates
32.570, -97.130

Thunderstorm Wind, Collin

When
May 12, 3:05 PM CST
Where
Collin County, Melissa to Anna
Measured
52 kt (60 mph) estimated gust
Property damage
$7,000
Reported by
Amateur Radio
Coordinates
33.280, -96.580

Tree limbs greater than 2 in diameter were knocked down between Melissa and Anna.

Flash Flood, Mills

When
May 12, 3:30 PM CST to 5:15 PM CST
Where
Mills County, 3.14 mi SW of Goldthwaite to 0.96 mi WSW of Goldthwaite
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.420, -98.610

Water was reported over Highway 16 to the southwest of Goldthwaite.

Flash Flood, Mills

When
May 12, 3:30 PM CST to 5:15 PM CST
Where
Mills County, Mullin to 2.12 mi W of Bozar
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.550, -98.670

Water was reported over Highway 84 near Mullin.

Flash Flood, Hill

When
May 12, 4:15 PM CST to 7:30 PM CST
Where
Hill County, 2.72 mi NW of Huron to 2 mi N of Huron
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.078, -97.382

Water was reported over FM 934 near Blum.

Flash Flood, Ellis

When
May 12, 5:30 PM CST to 7:30 PM CST
Where
Ellis County, Maypearl to 1.17 mi SW of Maypearl
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.320, -97.020

Several roads in Maypearl were impassable due to rushing flood waters.

Lightning, McLennan

When
May 12, 5:35 PM CST
Where
McLennan County, 1.7 mi NW of Waco
Property damage
$5,000
Reported by
Newspaper
Coordinates
31.564, -97.174

Lightning started a house fire in the 2700 block of Alexander Ave in Waco.

Flash Flood, Hill

When
May 12, 6:05 PM CST to 7:30 PM CST
Where
Hill County, Whitney to 1.97 mi SE of Whitney
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
31.970, -97.330

Two feet of water was over a road near Whitney. No other specific details were provided.

Flash Flood, McLennan

When
May 12, 6:08 PM CST to 7:45 PM CST
Where
McLennan County, 0.62 mi NW of Hewitt to 0.48 mi NNE of Hewitt
Cause
Heavy Rain
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
31.476, -97.208

Up to a foot of water was reported over Panther Way near Midway High School.

Flash Flood, McLennan

When
May 12, 6:12 PM CST to 7:45 PM CST
Where
McLennan County, 2.32 mi ENE of Hewitt to 0.7 mi N of Woodway
Cause
Heavy Rain
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
31.485, -97.165

Heavy rain caused street flooding in Waco. Several roads were covered in water, but New Road at Waco Drive was the most problematic location. The Waco PD reported several emergency calls for drivers stranded in high water.

Lightning, McLennan

When
May 12, 6:15 PM CST
Where
McLennan County, 0.57 mi NNW of Waco
Property damage
$5,000
Reported by
Newspaper
Coordinates
31.558, -97.153

Lightning started a house fire near the intersection of North 17th St and Colcord Ave in Waco.

Hail, Bell

When
May 12, 6:38 PM CST
Where
Bell County, 1.37 mi ESE of Belton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
31.060, -97.450

Penny sized hail was reported approximately 1 mile east-southeast of Belton.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521630, 521632, 521633, 521634, 521636, 521638, 521639, 521640, 521642, 521646, 522668, 522670, 521647, 522671, 521648, 521649, 521651, 521652, 521669, 521676, 521679, 521684, 521687, 522677, 521689, 521700, 521706, 522679, 521657.